- Open Access
Bounds on normalized Laplacian eigenvalues of graphs
© Li et al.; licensee Springer. 2014
- Received: 6 January 2014
- Accepted: 22 July 2014
- Published: 21 August 2014
Let G be a simple connected graph of order n, where . Its normalized Laplacian eigenvalues are . In this paper, some new upper and lower bounds on are obtained, respectively. Moreover, connected graphs with (or ) are also characterized.
- normalized Laplacian eigenvalue
- largest eigenvalue
Let G be a graph with vertex set and edge set . Its order is , denoted by n, and its size is , denoted by m. In this paper, all graphs are simple connected of order . For , let and be the degree and the set of neighbors of v, respectively. The maximum and minimum degrees of G are denoted by Δ and δ, respectively.
Some of them may be repeated according to their multiplicities. We call the k th smallest normalized Laplacian eigenvalue of G. When only one graph G is under consideration, we sometimes write instead of , for .
The normalized Laplacian is mentioned briefly in the recent monograph by Cvetković et al. ; however, the standard reference for it is the monograph by Chung , which deals almost entirely with this matrix. The normalized Laplacian eigenvalues can be used to give useful information about a graph . For example, one can obtain the number of connected components from the multiplicity of the eigenvalue 0, the bipartiteness from its (which is at most 2), as well as the connectivity from its . Moreover, is also closely related to the discrete Cheeger’s constant, isoperimetric problems, etc. (see ). Chen and Jost  established the relationship between minimum vertex covers and the eigenvalues of the normalized Laplacian on trees. Some upper bounds for have been introduced by Rojo and Soto  and Banerjee , respectively. For more results on the normalized Laplacian eigenvalues of graphs can be found in [2, 6, 7].
In this paper, some new upper and lower bounds on of a graph in terms of its maximum degree, covering number etc., are deduced, respectively. Moreover, connected graphs with (or ) are also characterized.
Here we recall some basic properties of the eigenvalues and eigenfunctions of the normalized Laplacian matrix of a graph G.
A vector f that satisfies equality in Eq. (2.1) is called a harmonic eigenfunction of ℒ associated with .
Proposition 2.1 ()
We call G a triangulation, if every pair of adjacent vertices of G have at least one common adjacent vertex. A planar graph is called a maximal planar graph if for every pair of nonadjacent vertices u and v of G, the graph is nonplanar. Lu et al.  and Guo et al.  gave the upper bounds for the Laplacian spectral radius of a triangulation and a maximal planar graph, respectively. For the normalized Laplacian spectral radius, we have the following somewhat similar result.
where is the average 2-degree of the vertex . Moreover, the equality holds if .
For , it is easy to check that the equality holds. □
Furthermore, we have the following more general result.
the equality occurs if G is the complete graph .
then the result follows. □
For the maximal planar graphs, we have the following upper bound.
Proof Note that for any maximal planar graph G, each edge of G belongs to at least 2 triangles. Then the result follows from Theorem 3.2. □
In what follows, we turn to some lower bounds on . The following result due to Chung  concerns the lower bound on .
Lemma 3.4 ()
Let G be a connected graph of order n. Then , the equality holds if and only if , where is the complete graph of order n.
Note that is equal to twice the number of edges in the graph.
where is the set of all edges with one end in X and the other end in . Moreover, if the equality holds, then for each and for each , where x and y are constant such that .
Let and . Then . This completes the proof. □
Let in Theorem 3.5. Note that . Then we have the following.
where Δ is the maximum degree of G.
Remark 3.1 Note that holds for any graph of order n with m edges and maximum degree Δ. Thus the lower bound in Corollary 3.6 is always better than that in Lemma 3.4. Moreover, if G is a complete graph or a star , then it is easy to check that the equality holds in Eq. (3.5).
Similarly, let in Theorem 3.5. Then we have:
, and the equality holds if .
, and the equality holds if , where is the complete bipartite graph with parts of cardinalities 2 and .
Let for . Then it is easy to see that is increasing on x. Hence, we have . Moreover, it is easy to check that the equality holds when .
Hence . Moreover, it is easy to check that the equality holds when . □
A set of vertices X of G is called a cover of G if every edge of G is incident to some vertex in X. The least cardinality of a cover of G is called the covering number of G and denoted by . It is clear that if a vertex set X is a vertex cover if and only if is an independent set. The following lower bound for in terms of is obtained.
where δ is the minimum degree of G. Moreover, the equality holds if when n is even, or , where is the cycle of order n and is the complete bipartite graph with parts of cardinalities a and b.
Proof Let X be a minimal covering set of G with . Then is an independent set. Hence and . Then Theorem 3.5 implies that . Moreover, by the definition of covering set, we have . Hence we have . Moreover, if when n is even, then . Hence it is easy to check that the equality holds. Similarly, if or , then the equality holds. This completes the proof. □
Chung  proved that for any graph G of order n, with equality holding if and only if . Moreover, the following result is also introduced.
Lemma 3.9 ()
Let G () be a connected graph of order n. Then .
In what follows, we characterize all connected graphs with . We will make use of the following lemma.
Lemma 3.10 ()
Theorem 3.11 Let G () be a connected graph of order n. Then if and only if G is a complete multipartite graph.
Proof By Lemma 3.10, if , then , where is the second largest eigenvalue of . Hence the result follows from the fact that for any simple connected graph G of order n, if and only if G is a complete multipartite graph . On the other hand, when G () is a complete multipartite graph, . This together with Lemma 3.10 imply that . The proof is completed. □
Moreover, the following result on is also obtained.
Theorem 3.12 Let G be a connected graph of order n. Then , the equality holds if and only if G is a complete bipartite graph.
Proof Note that for any connected graph of order n, and . Since , and hence . Moreover, if , then and since . This implies that G is bipartite . Moreover, since , combining with Theorem 3.11 we find that G is complete bipartite graph. On the other hand, it is easy to check that if G is a complete bipartite graph, then . This completes the proof. □
The authors would like to thank the anonymous referees for their constructive corrections and valuable comments on this paper, which have considerably improved the presentation of this paper. This work was supported by NSF of China (Nos. 11101358, 61379021, 11371372); NSF of Fujian (No. 2014J01020); China Postdoctoral Science Foundation (No. 2014M551831); General Research Fund of Hong Kong; Faculty Research Grant of Hong Kong Baptist University.
- Cvetković D, Rowlinson P, Simić S: An Introduction to the Theory of Graph Spectra. Cambridge University Press, Cambridge; 2010.MATHGoogle Scholar
- Chung F: Spectral Graph Theory. Am. Math. Soc., Providence; 1997.MATHGoogle Scholar
- Chen H, Jost J: Minimum vertex covers and the spectrum of the normalized Laplacian on trees. Linear Algebra Appl. 2012, 437: 1089-1101. 10.1016/j.laa.2012.04.005MathSciNetView ArticleMATHGoogle Scholar
- Rojo O, Soto RL: A new upper bounds on the largest normalized Laplacian eigenvalue. Oper. Matrices 2013, 7: 323-332.MathSciNetView ArticleMATHGoogle Scholar
- Banerjee, A: A few properties of the eigenvalues of normalized graph Laplacian (2012). arXiv:1210.5091v1 [math.CO] 1210.5091v1
- Butler, S: Eigenvalues and structures of graphs. PhD dissertation, University of California, San Diego (2008)Google Scholar
- Cavers, M: The normalized Laplacian matrix and general Randić index of graphs. PhD dissertation, University of Regina (2010)MATHGoogle Scholar
- Lu M, Liu H, Tian F: An improved upper bound for the Laplacian spectral radius of graphs. Discrete Math. 2009, 309: 6318-6321. 10.1016/j.disc.2009.06.012MathSciNetView ArticleMATHGoogle Scholar
- Guo J-M, Li J, Shiu WC: A note on the upper bounds for the Laplacian spectral radius of graphs. Linear Algebra Appl. 2013, 439: 1657-1661. 10.1016/j.laa.2013.04.034MathSciNetView ArticleMATHGoogle Scholar
- Cvetković D, Doob M, Sachs H: Spectra of Graphs. Academic Press, New York; 1980.MATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.